Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Caribou, ME

June 1, 2008Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 1, 2008, 3:17 PM EDT for Penobscot County, Washington County, Maine. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 3:17 PM EDT (19:17 UTC)
Expired
Jun 1, 2008, 4:00 PM EDT
In force
43 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 56 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:45 PM EDTTSTM WND DMG7 Sw Danforth, METREES DOWN ALONG ROUTE 169.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 011917
SVRCAR
MEC019-029-012000-
/O.NEW.KCAR.SV.W.0002.080601T1917Z-080601T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 400 PM EDT...

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGMAN...OR ABOUT 19 MILES NORTHEAST OF LINCOLN...AND MOVING EAST
  AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4547 6825 4559 6827 4561 6824 4561 6818
      4562 6817 4563 6804 4564 6803 4566 6789
      4550 6784
TIME...MOT...LOC 1917Z 262DEG 25KT 4555 6817

$$

BLOOMER
2 follow-up statements
000 
WWUS51 KCAR 011930
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT SUN JUN 1 2008

MEC029-012000-
/O.CON.KCAR.SV.W.0002.000000T0000Z-080601T2000Z/
WASHINGTON ME-
330 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN WASHINGTON COUNTY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL PENOBSCOT COUNTY...OR ABOUT 12
MILES SOUTHWEST OF DANFORTH...MOVING EAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4552 6800 4553 6802 4557 6802 4558 6803
      4563 6803 4563 6802 4566 6789 4550 6784
TIME...MOT...LOC 1930Z 262DEG 25KT 4556 6804

$$

BLOOMER
000 
WWUS51 KCAR 011949
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
348 PM EDT SUN JUN 1 2008

MEC029-011958-
/O.CAN.KCAR.SV.W.0002.000000T0000Z-080601T2000Z/
WASHINGTON ME-
348 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORM IS CURRENTLY MOVING INTO NORTHEASTERN WASHINGTON COUNTY
WHERE A NEW WARNING IS IN EFFECT. 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4552 6800 4553 6802 4557 6802 4558 6803
      4563 6803 4563 6802 4566 6789 4550 6784
TIME...MOT...LOC 1948Z 262DEG 25KT 4558 6786

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:33 AM EDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 4:33 AM EDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
433 AM EDT SUN JUN 1 2008

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION TODAY. THE LOW WILL
MOVE EAST ON MONDAY FOLLOWED BY HIGH PRESSURE ON TUESDAY. ANOTHER
LOW WILL APPROACH ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAIN CONCERN TODAY WILL BE WITH REGARD TO CONVECTIVE POTENTIAL.
SHORT WAVE WILL SLIDE ACROSS THE FORECAST AREA TODAY. EXPECT
SCATTERED SHOWERS TO ACCOMPANY THIS FEATURE. MU CAPES RANGING
FROM 1000-1500 J/KG ACROSS CTRL THROUGH INTERIOR DOWNEAST ZONES.
EVEN THOUGH THIS LOOKS A BIT OVERDONE AS MDLS ARE TRYING TO PUSH
DEW POINTS INTO THE LOW 60S. LAPSE RATES WILL BE MARGINAL BUT
STILL THINK WILL SEE SCATTERED CONVECTION AS CLOUDS ACROSS CTRL
AND DOWNEAST AREAS BREAK IN ADVANCE OF SHORT WAVE APPROACHING FROM
THE WEST ALLOWING FOR SOME DESTABILIZATION. HAVE CONFINED THE MENTION
OF THUNDER FROM ZONES 3>6 SOUTHWARD AS SHOULD BE TOO STABLE NORTH
OF HERE WITH CLOUD COVER FOR ANY CONVECTION. HAVE CONTINUED THE
MENTION OF SMALL HAIL PER PREVIOUS FORECAST AND HAVE DECIDED TO
MENTION GUSTY WINDS IN ANY THUNDERSTORMS WITH H85-H50 WINDS OF
30-40 KTS INDICATED.

EXPECT ANY CONVECTION THAT DOES DEVELOP TO DIMINISH QUICKLY THIS
EVENING AS SHORT WAVE EXITS TO THE EAST OF THE REGION. EXPECT
MOSTLY CLOUDY WITH SCATTERED SHOWERS HOWEVER AS NEXT IN A SERIES
OF WEAK SHORT WAVES CROSSES THE REGION FROM THE WEST.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
DECIDED ON A GFS/SREF BLEND FOR THIS PERIOD.

FIRST DISTURBANCE(WEAK LOW PRES) FCST TO MOVE INTO NEW BRUNSWICK
MONDAY MORNING W/ITS ASSOCD COLD FRONT MOVG ACROSS THE REGION BY
THE AFTERNOON. FIRST BATCH OF PRECIP WILL EXIT N AND E OF THE REGION
BY MONDAY AFTERNOON W/SOME WEAK RIDGING ACROSS THE REGION LEADING
TO A BRIEF DRY PERIOD. SOME SUNSHINE POSSIBLE BY LATE AFTERNOON IN
RESPONSE TO THIS RIDGING. THEREFORE...PUSHED GMOS TEMPS UP FROM
PREV FCST TO REFLECT THIS THINKING.

NEXT DISTURBANCE IS FCST TO AFFECT THE REGION MONDAY NIGHT INTO
EARLY TUESDAY W/THE HIGHEST CHC FOR RAFL ACROSS NRN AREAS. THE
DECISION HERE WAS TO GO W/LIKELY POPS ACROSS MEZ001-002 INTO
TUESDAY MORNING W/CHC POPS ELSEWHERE AND THEN EXPECTING MORE
SUNSHINE AS HIGH PRES STARTS MOVG IN TUESDAY AFTERNOON AND WNW
WINDS TAKE OVER LEADING TO SOME DRYING. ONCE AGAIN BOOSTED TEMPS
UP FROM PREV FCST LEADING TO MID/UPPER 60S ACROSS THE N AND AROUND
70 FOR THE CNTL AND DOWNEAST AREAS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LATEST GFS AND NOW THE ECMWF POINTING TO A WETTER SCENARIO FOR
WEDNESDAY W/LOW PRES MOVG UP ALONG A STALLED FRONTAL BOUNDARY
BRINGING A GOOD DOSE OF RAFL TO THE REGION. GMOS POPS ACCEPTED
W/LIKELY POPS FOR WEDNESDAY. THIS SYSTEM IS FCST TO EXIT PRETTY
QUICKLY BY WEDNESDAY NIGHT FOLLOWED BY HIGH PRES FOR THURSDAY INTO
FRIDAY. THIS WILL LEAD TO A MODERATION IN TEMPS W/READINGS CLOSING
IN ON NORMAL VALUES. GMOS TEMPS WERE TWEAKED UPWARD FOR FRIDAY
W/RISING HGTS. AGREE W/GYX TO PUSH BACK GMOS POPS W/HIGH PRES
BUILDING ACROSS THE CWA.

NEXT COLD FRONT EXPECTED BY SATURDAY SUPPORTED BY BOTH THE
OPERATIONAL GFS AND ECMWF. GMOS POPS OF CHC POPS KEPT IN PLACE.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR/LIFR EARLY THIS MORNING IN LOW CIGS/FOG. EXPECT
CONDITIONS TO GRADUALLY IMPROVE TO MVFR BY AFTERNOON ESP KBGR/KBHB
TERMINALS. SCATTERED SHOWERS CAN BE EXPECTED ESPECIALLY THIS
AFTERNOON. COULD BE SCT TSRA MAINLY AFFECTING KHUL AND TERMINALS
SOUTH 17Z-22Z. TONIGHT EXPECT MAINLY VFR WITH SOME PATCHY MVFR ESP
NORTHERN TERMINALS.

SHORT TERM: MVFR FOR MONDAY W/BRIEF PERIOD OF IFR ACROSS THE FAR
NRN TAF SITES AND THEN CONDITIONS EXPECTED TO IMPROVE TO VFR BY
MONDAY EVENING. FURTHER S TOWARD KBGR AND KBHB...LOOKS LIKE VFR
INTO TUESDAY. NEXT SHOT FOR TO DROP BACK TO MVFR/IFR WILL BY LATER
WEDNESDAY AS LOW PRES IS FCST TO AFFECT THE REGION.
&&

.MARINE...
NEAR TERM: HAVE TRANSITIONED TO AN SCA FOR SEAS ONLY AS WINDS HAVE
DIMINISHED BELOW SCA LEVELS.

SHORT TERM: USED A NAM12/GFS BLEND FOR THE WINDS INTO TUESDAY AND
THEN FOLLOWED W/THE GFS INTO LATE WEEK. WNAWAVE LOADED THROUGH THE
PERIOD W/JUST MINOR TWEAKS AND THIS WAS FOR THE INTRA COASTAL
WATERS TO LOWER BACK SEAS MONDAY INTO TUESDAY W/AN OFFSHORE
COMPONENT TO THE WIND. NEXT CHC TO SEE SCA CONDITIONS COULD COME
ON WEDNESDAY MAINLY FOR HAZARDOUS SEAS W/LOW PRES EXPECTED TO APCH
FROM THE S.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
     AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...DUDA
MARINE...DUDA/HEWITT
Hazardous weather outlook, Jun 1, 4:15 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
415 AM EDT SUN JUN 1 2008

MEZ001>006-010-011-015>017-029>032-020815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
415 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY MAINLY ACROSS
CENTRAL AND DOWNEST MAINE. SOME THUNDERSTORMS COULD CONTAIN HAIL
AND STRONG WIND GUSTS THIS AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-020815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
415 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT/DUDA

In the hours before

Special weather statement, Jun 1, 2:03 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
203 PM EDT SUN JUN 1 2008

MEZ005-011-011845-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-
203 PM EDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 201 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 10 MILES SOUTHWEST OF MILLINOCKET. THE STORM WAS MOVING
EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    MILLINOCKET...        MEDWAY...             EAST MILLINOCKET...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

FOSTER
Special weather statement, Jun 1, 3:14 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
314 PM EDT SUN JUN 1 2008

MEZ011-031-012000-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
314 PM EDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND PISCATAQUIS
COUNTIES...

AT 312 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 14 MILES WEST OF LINCOLN. THE STORM WAS MOVING EAST AT 18
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    LINCOLN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:15 PM EDTSevere Thunderstorm WarningCARPenobscot45 min
Jun 1, 3:42 PM EDTSevere Thunderstorm WarningCARWashington33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.